South Dakota, 2025

Tornado and Damaging Winds in South Dakota, August 16, 2025

August 16, 2025 · NWS ABR · 13 events in 7 counties and zones

Thunderstorms moving across northeast South Dakota during the early morning hours produced strong winds and wind damage, heavy rainfall, and a brief tornado. A peak wind gust of 80 mph was recorded at the South Dakota Department of Transportation (SDDOT) mesonet station 4 miles west southwest of Stone Bridge, while the SDDOT mesonet station near Turnerville recorded a peak wind gust of 77 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Thunderstorms moving across northeast South Dakota during the early morning hours produced strong winds and wind damage, heavy rainfall, and a brief tornado. A peak wind gust of 80 mph was recorded at the South Dakota Department of Transportation (SDDOT) mesonet station 4 miles west southwest of Stone Bridge, while the SDDOT mesonet station near Turnerville recorded a peak wind gust of 77 mph. Winds were so strong in and around Watertown that the Codington County Emergency Manager reported an innumerable number of trees had fallen across town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 15, 11:21 PM CST, 1 hour 34 minutes earlier. Its key messages:

  • Slight risk (2 of 5) for severe weather this evening into the overnight hours south and east of a line from Pierre to Redfield to Webster to Graceville.
  • Marginal risk (1 of 5) for severe weather tonight for north central SD eastward into parts of northeast South Dakota and west central Minnesota and then for a majority of the area on Saturday and Sunday.
  • Mainly elevated smoke from fires to our southwest will remain through at least Saturday.
Area forecast discussion, Aug 15, 11:21 PM CST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
1221 AM CDT Sat Aug 16 2025

.KEY MESSAGES...

- Slight risk (2 of 5) for severe weather this evening into the
  overnight hours south and east of a line from Pierre to Redfield
  to Webster to Graceville.

- Marginal risk (1 of 5) for severe weather tonight for north
  central SD eastward into parts of northeast South Dakota and
  west central Minnesota and then for a majority of the area on
  Saturday and Sunday.

- Mainly elevated smoke from fires to our southwest will remain
  through at least Saturday.

&&

.UPDATE...
Issued at 1220 AM CDT Sat Aug 16 2025

Updated for the aviation discussion.

UPDATE Issued at 649 PM CDT Fri Aug 15 2025

The forecast remains on track this evening. No major changes
planned.

&&

.DISCUSSION...
Issued at 410 PM CDT Fri Aug 15 2025

A stalled out frontal boundary draped across southern sections of
South Dakota will remain a focal point for showers and thunderstorm
development tonight and through the course of the weekend. This
along with mid lvl energy rotating around the periphery of a mid lvl
high centered across the central and southern Plains will combine
with and moist and unstable air mass and lead to persistent chances
for precipitation through at least the next 2-3 days. Current
mesoanalysis shows strongest MLCAPE of around 3000-4000 J/KG across
our south/southwest zones stretching northeast into east central SD.
A developing cap in these areas, especially across south central SD
is expected as 700mb temps warm to +13C to +14C late this afternoon
and evening. Deep layer shear magnitudes are expected to remain
around 30-35 kts this evening and then increase to 35 to near 50 kts
overnight as a low level jet kicks in across south central and
southeast sections of SD. HRRR guidance develops convection later
this evening across western/southwestern SD this evening before
pushing east into our central SD zones after sunset tonight and then
tracks it eastward through our CWA overnight into early Saturday.
SPC has highlighted a slight risk (2 of 5) for severe weather across
our southern and eastern zones, mainly for later tonight into early
Saturday. Large hail and damaging winds will be the main threats
along with locally heavy rainfall.

This storm complex is anticipated to be move across our eastern
zones at the start of the day Saturday. A drier period of weather
will be possible by mid-late morning through the afternoon before
the aforementioned set up reloads and repeats itself again Saturday
evening and Saturday night. Another deep mid lvl wave is expected to
push across the region at that time leading to another round of
strong to severe storms. A slight risk (2 of 5) has been issued
mainly for this event across central and northeast SD for damaging
winds and large hail. We also can't rule out a tornado or two with
this next stronger wave Saturday evening into early Sunday.

Elevated wildfire smoke will gradually trickle into the region
through at least Saturday night according to the HRRR guidance. It
may not be noticeable as much if extensive cloud cover persists due
the convection that expected to move through the area. Deterministic
and ensemble guidance remains in relative agreement for next week.
Mid level ridging looks to gain a foothold across across the
Rockies/High Plains. Hot temperatures are expected to develop
underneath this ridge with temperatures locally warming back into
the 90s across central SD beginning Tuesday through the latter
portion of next week.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1220 AM CDT Sat Aug 16 2025

Terminals KABR,KATY,KPIR,KMBG

All sites, except KMBG, will have MVFR/IFR ceilings tonight into
the morning. All the sites have showers and thunderstorm chances
through the night and into the early morning, with the main threat
being strong wind gusts from the storms. Ceilings will start rise
in the morning once the storms move through becoming VRF.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...12
DISCUSSION...Vipond
AVIATION...12
Hazardous weather outlook, Aug 15, 8:29 AM CST, 16 hours 26 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Aberdeen SD
929 AM CDT Fri Aug 15 2025

MNZ046-SDZ008-011-018>023-033-035>037-045-048-051-161430-
Big Stone-Roberts-Day-Spink-Clark-Codington-Grant-Hamlin-Deuel-
Stanley-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
929 AM CDT Fri Aug 15 2025 /829 AM MDT Fri Aug 15 2025/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota and northeast South Dakota.

.DAY ONE...Today and tonight.

A slight risk, or level 2 out of 5, is posted for severe storms
mainly for this evening through the overnight hours. Damaging winds
up to and in excess of 60 mph and large hail 1 inch or greater in
diameter will be the main threats along with locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A marginal risk, or level 1 out of 5, is in place for severe storms
Saturday and again Sunday. Main threats will be damaging winds to
around 60 mph and large hail to around 1 inch in diameter.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our X
feed.

MNZ039-SDZ003>007-009-010-015>017-034-161430-
Traverse-Corson-Campbell-McPherson-Brown-Marshall-Walworth-Edmunds-
Dewey-Potter-Faulk-Sully-
929 AM CDT Fri Aug 15 2025 /829 AM MDT Fri Aug 15 2025/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

A marginal risk for severe storms, or level 1 out of 5, of severe
storms tonight. The strongest storms will be capable of producing
winds to around 60 mph and hail to around 1 inch in diameter.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A marginal risk, or level 1 out of 5, is in place for severe storms
Saturday and again Sunday. Main threats will be damaging winds to
around 60 mph and large hail to around 1 inch in diameter.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our X
feed.

In the hours before

Special weather statement, Aug 15, 11:04 PM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1204 AM CDT Sat Aug 16 2025

SDZ045-160530-
Jones SD-
1204 AM CDT Sat Aug 16 2025

...A STRONG THUNDERSTORM WILL IMPACT JONES COUNTY THROUGH 1230 AM
CDT...

At 1204 AM CDT, Doppler radar was tracking a strong thunderstorm near
Okaton, or near Murdo, moving east at 50 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Murdo, Draper, and Okaton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
central South Dakota.

&&

LAT...LON 4380 10088 4379 10090 4380 10091 4381 10090
      4383 10093 4381 10095 4385 10099 4384 10103
      4386 10103 4386 10106 4398 10107 4400 10105
      4407 10104 4415 10041 4396 10037 4385 10037
      4384 10034 4379 10087
TIME...MOT...LOC 0504Z 247DEG 44KT 4392 10081

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

20

The radar

The Aberdeen radar (KABR), 200 km away, was scanning. The volume nearest the first event began at 06:54 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Lyman

When
August 16, 12:55 AM CST
Where
Lyman County, 0.5 mi E of Reliance Arpt
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
43.850, -99.560

Thunderstorm Wind, Lyman

When
August 16, 12:56 AM CST
Where
Lyman County, 5.73 mi SSW of Oacoma
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
43.720, -99.430

Thunderstorm Wind, Lyman

When
August 16, 1:00 AM CST
Where
Lyman County, 1 mi W of Oacoma
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
43.800, -99.420

Thunderstorm Wind, Edmunds

When
August 16, 1:40 AM CST
Where
Edmunds County, 2.05 mi ESE of Hosmer
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.560, -99.440

A trained spotter in the town of Hoven reported a number of trees down due to thunderstorm winds.

Thunderstorm Wind, Buffalo

When
August 16, 1:47 AM CST
Where
Buffalo County, 3.49 mi N of Gann Vly
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
44.080, -98.990

Tornado, Hamlin

When
August 16, 2:41 AM CST to 2:45 AM CST
Where
Hamlin County, 3.34 mi WSW of Hazel to 1.5 mi W of Hazel
Rating
EF0
Path length
2.46 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
44.725, -97.428

A tornado touched down over cropland just east of 439th Ave and about a half-mile south of 183rd St. The tornado tracked northeast, crossing 183rd St. Tree damage was noted just before the tornado then crossed 440th Ave. The tornado crossed a farmstead where several empty grain bins were detached from their foundations and destroyed. The last evidence of the tornado was in a crop field roughly a half mile north of this farm and less than a mile southwest of the town of Hazel.

Thunderstorm Wind, Clark

When
August 16, 2:53 AM CST
Where
Clark County, 4.02 mi ESE of Willow Lake
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
44.590, -97.550

Thunderstorm Wind, Hamlin

When
August 16, 3:08 AM CST
Where
Hamlin County, 3.51 mi ENE of Lake Norden
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
44.590, -97.130

Thunderstorm Wind, Codington

When
August 16, 3:18 AM CST
Where
Codington County, 1.38 mi S of (Aty)watertown Arpt
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
44.900, -97.150

Numerous trees down in and around the city of Watertown. The ASOS at Watertown Regional Airport recorded a peak wind gust of 71 mph.

Thunderstorm Wind, Deuel

When
August 16, 3:18 AM CST
Where
Deuel County, 7.85 mi NNW of Johnsonville
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
44.660, -96.820

Thunderstorm Wind, Deuel

When
August 16, 3:18 AM CST
Where
Deuel County, 7.85 mi NNW of Johnsonville
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.660, -96.820

The Deuel County Emergency Manager reported that thunderstorm winds, estimated between 60 and 70 mph tipped a semi-truck.

Thunderstorm Wind, Deuel

When
August 16, 3:19 AM CST
Where
Deuel County, 0.69 mi N of Clear Lake
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.760, -96.680

The Deuel County Emergency Manager estimated 60 to 70 mph winds cause tree damage in the town of Clear Lake. These winds would also take down a residences partly constructed garage.

Thunderstorm Wind, Deuel

When
August 16, 3:32 AM CST
Where
Deuel County, 0.85 mi NW of Tunerville
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
44.890, -96.680

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2025Every state in 2025This day in weather historyThe tornado archive for South Dakota, 2025Warnings in South Dakota, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290380, 1290381, 1290382, 1290383, 1290384, 1290401, 1290386, 1290387, 1290388, 1290389, 1290390, 1290393, 1290394.